Interaction Between NyQuil Cold And Flu And Lexapro (Escitalopram)

In our latest question and answer, the pharmacist discusses the interaction between Lexapro (escitalopram) and NyQuil.

Question

Can I take NyQuil Cold And Flu with Lexapro 10mg?

Asked by Elizabeth On Feb 26, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Feb 27, 2019
NyQuil Cough Bottle Vector With White Lexapro Pills On Right

There is an interaction between Lexapro (escitalopram) and one of the ingredients contained in NyQuil Cold & Flu.

It is important to remember that NyQuil Cold & Flu contains a combination of 3 active ingredients (the NyQuil Severe version contains four). All of the ingredients must be considered when evaluating drug interactions. NyQuil Cold And Flu contains:

  • Acetaminophen (analgesic)
  • Dextromethorphan (cough suppressant)
  • Doxylamine (sedating antihistamine)

NyQuil Cold And Flu Severe contains:

  • Acetaminophen (analgesic)
  • Dextromethorphan (cough suppressant)
  • Doxylamine (sedating antihistamine)
  • Phenylephrine (decongestant)

Lexapro (escitalopram), an SSRI antidepressant, has a documented interaction with dextromethorphan, the cough suppressant in NyQuil Products.

NyQuil Cold & Flu - Lexapro Interaction

NyQuil Bottles On Store Shelf

In general, Lexapro and NyQuil should not be taken together without first discussing the combination with your doctor.

Both Lexapro and NyQuil have serotonergic properties and can increase serotonin levels in the brain. Excess serotonin can lead to a rare, but severe condition known as serotonin syndrome. Symptoms of serotonin syndrome include:

  • Confusion
  • Increased blood pressure
  • Decreased coordination
  • Restlessness
  • Mental status changes
  • Sweating
  • Shivering
  • Tremors
  • Nausea
  • Fever
  • Vomiting

Although it is relatively uncommon, even when multiple serotonergic drugs are used, cases of serotonin syndrome are serious and coma and death have occurred. Therefore, if you are taking any drugs that affect serotonin, it is essential to be aware of the signs and symptoms and seek medical attention should any occur.

What Is The Risk?

Pharmacist Vector Illustration Holding Bottles

There is some disagreement regarding just how risky it is to combine dextromethorphan with other drugs that affect serotonin.

Dextromethorphan is an 'N-methyl-D-aspartate' (NMDA) receptor, antagonist. As an antitussive, it acts on the 'cough center' in the brain, raising the threshold for coughing. It doesn't seem to have a strong influence on serotonin, but it has been reasonably well documented that it can increase levels.

The exact mechanism of how dextromethorphan can increase serotonin isn't well known, but, NMDA receptor antagonists have been shown to simulate certain serotonin receptors (specifically 5-HT2A according to one study). It may also be a weak reuptake inhibitor of serotonin.

In terms of documented cases of serotonin syndrome that involved dextromethorphan, one study, published in Clinical Toxicology, suggests that only higher than recommended doses of dextromethorphan may pose a risk. The study concluded:

"Our cases suggest supra-therapeutic [i.e. above recommended] dextromethorphan doses with a therapeutic amount of a SSRI are required for serotonin syndrome. More work is needed to answer this question more completely."

Several other case studies, however, have reported on instances of serotonin syndrome in those taking recommended doses of dextromethorphan.

There have even been published reports of suspected serotonin syndrome in those taking Lexapro (escitalopram) and dextromethorphan.

One such case report, published in BMJ, discussed a 63-year-old woman who was admitted to the hospital and presented with several symptoms associated with serotonin syndrome, including tiredness, muscle twitching, and an altered mental status. She had been taking Lexapro for an extended period of time and had been recently given a prescription cough medicine containing dextromethorphan. After both drugs were discontinued, the patient's symptoms improved and they were discharged.

Who Is Susceptible?

Reports of serotonin syndrome caused by dextromethorphan and other drugs that affect serotonin are generally only published as case studies, and there have not been any extensive studies that exactly define the risk, or who may be more susceptible. Clearly, the more drugs you take that affect serotonin, the higher the risk of serotonin syndrome, but beyond that, not much is known. Therefore, a general statement of caution is issued about the combination.

Serotonin syndrome does appear to be uncommon, and there are situations where cough medications that contain dextromethorphan are used with other serotonergic drugs, like Lexapro. As mentioned, it is important to discuss the combination with your doctor first before using.

Answer Summary

There is a potential interaction between Lexapro (escitalopram) and the dextromethorphan contained in NyQuil. Both can increase serotonin levels and increases the risk of a rare, but serious medical condition known as 'serotonin syndrome'. You should speak with your doctor before combining.

Video Summary

 


Comment & Discuss This Answer!


References
  • Elsevier ClinicalKey: Dextromethorphan Monograph (Accessed 2/24/19)
  • Elsevier ClinicalKey: NyQuil Monograph (Accessed 2/24/19)
  • Dextromethorphan, chlorphenamine and serotonin toxicity: case report and systematic literature review. PubMed
  • Serotonin syndrome caused by drug to drug interaction between escitalopram and dextromethorphan. PubMed
  • Dextromethorphan-induced serotonin syndrome. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions